Exclusive photos show the shocking extent of the devastation in a Philadelphia neighborhood ravaged by a new popular and dangerous drug.
Kensington, an inner-city area described by the Philadelphia Inquirer as “the poorest neighborhood in America’s poorest city,” has become ground zero for abuse of an animal tranquilizer called xylazine.
Images from show addicts shooting up in broad daylight or bending over in a daze. Needles and syringes are strewn on the ground and everyone on the streets has open, gaping wounds.
“I’ve never seen people stay in that kind of condition,” said Sarah Laurel, who runs the Savage Sisters charity.
A bustling industrial neighborhood until the 1950s, Kensington is now described by the Philadelphia Inquirer as “the poorest neighborhood in America’s poorest city.”
Xylazine induces users into a blackout high, leaving them vulnerable to violent attacks and rape
The downtown area has long been a magnet for drug users looking for their next high, but the scale of the problems caused by xylazine is shocking even for weary accustomed locals
The map above shows the percentage change in drug overdose deaths by state in the United States, with each except Hawaii showing an increase. In Oklahoma, deaths have neither increased nor decreased compared to previous years
The chart above shows CDC estimates for the number of drug overdose deaths in the United States each year. It shows that the numbers are now at a record high and have risen sharply over the past three years
The graph above shows the cumulative annual number of drug overdose deaths reported in the United States by month. It also shows that they continue to trend up
She told the newspaper: “They have open, gaping wounds, they can’t walk and they tell me, ‘If I go to the hospital, I’ll get sick.’
“They are so scared of the detox.”
Unlike opioids, there are no FDA-approved treatments specifically for xylazine withdrawal.
Philip Moore, chief medical officer of nonprofit treatment provider Gaudenzia, told the newspaper that weaning people off xylazine is complicated.
“We will start treating the opioid withdrawal and it should get better – but we will see chills, sweating, agitation, anxiety and excitement,” he said.
“These are very, very uncomfortable symptoms. This causes us to be dealing with a more complicated withdrawal, that there is more xylazine in the mix.”
Kensington’s streets are littered with syringes, trash and slums, with addicts trafficking and using drugs in broad daylight
Drugs are used openly and passed around. An addict (in the red shirt) is seen with a syringe in his teeth
Drug users either inject or smoke xylazine mixed with fentanyl and other drugs
Pictured is a person who passed out from the drug. Xylazine is now in 90 percent of all heroin in Philadelphia
He said he prescribed clonidine and lofexidine, both anti-hypertensive drugs, to get patients through withdrawal, as well as sedatives like phenobarbitol or Valium.
Moore said there needs to be better training for medical professionals to deal with withdrawal symptoms.
“The challenge is training other doctors, nurses, nursing practitioners and the community,” he said.
“When we don’t detect xylazine withdrawal, patients feel really uncomfortable and stop treatment because they don’t feel like they’re getting better.”
The drug was first developed in 1962 as an anesthetic for veterinary procedures and was never approved for human consumption: initial trials were not completed because the drug caused respiratory depression and low blood pressure.
A man with a gash on his arm sits slumped in the street. Xylazine often causes wounds that require amputation
A homeless man sits on a box on the street in Philadelphia and asks for help
Drug users are stretched out in the park waiting for their next dose. The city of Philadelphia is struggling with the increasing use of xylazine
A man prepares his next hit. Drug use in Kensington is open and pervasive
It was used as a substitute for heroin in the early 2000s and was first found on the streets of Kensington in 2006 – but its use has skyrocketed since the pandemic.
Now more than 90 percent of the heroin now found in Philadelphia contains xylazine. A June study found the drug has spread to 36 states and DC
Also known as Tranq, the drug causes blackout stupor. It also causes skin damage so severe it resembles chemical burns, as well as deep suppurating wounds that often result in amputation.
In addition, xylazine – which is often combined with fentanyl – means that the usual treatments for opioid overdoses are not effective.
In November, the FDA issued a nationwide warning to physicians about the drug, and the following month the Office of National Drug Control Policy said it was concerned about the drug’s proliferation and was closely monitoring it.
Mayor Jim Kenney’s office, which has supported an overdose prevention facility in Philadelphia, said they must do whatever it takes to save lives.
“As this crisis continues to claim lives and evolve, we believe it is crucial to use every available method to save lives and that an overdose prevention center would add a powerful tool to our existing harm reduction strategies ‘ said Sarah Peterson, a spokeswoman for Kenny.
“Overdose prevention centers save lives, prevent injuries and illnesses, reduce drug use and drug-related litter in public spaces, and improve connections to health services and treatment.”
“It’s the picture of addiction… It happens like this”: The mother of a xylazine overdose victim describes her son’s addiction
Nora Sheehan, 56, lost her son Andrew Jugler, 29, in October 2021 after he took a deadly mix of xylazine and fentanyl after an eight-year battle with addiction.
She said her son’s addiction began after he started taking Oxycontin pain relievers in 2010, but then gradually progressed to heroin and fentanyl.
Following her loss, Sheehan shared a photo of her final moments with her son on social media to try to raise awareness of the devastating effects of the opioid crisis.
Nora Sheehan, 56, lost her son Andrew Jugler, 29, in October 2021 after he took a deadly mix of xylazine and fentanyl after an eight-year battle with addiction
“Holding my dead son in my arms, that’s the picture of addiction… It happens,” headlines Sheehan of Rehoboth Beach, Delaware.
The administration coordinator feared for her son when he joined a group living in the woods of Elkton, Maryland, last summer at the height of his addiction.
Andrew Jugler, 29, died of a xylazine overdose in 2021 after an eight-year battle with addiction
She and Andrew’s two sisters, Candace Jugler, 38, and Haley Jugler, 30, tried to enroll him in a rehab program but failed.
She said: “When he moved to the forest, I asked him if I could buy him a new tent or a new sleeping bag, but he refused. I asked him to come home.
“When I tried to drive Andrew to a detox center in September, he opened the door while my car was going at 60mph like he was about to make a run for it.
“I stopped the car and started screaming. I asked him at that moment where he would like to be buried.’
The 29-year-old died on October 7, but it took Nora two days to identify her son’s body.
Ms Sheehan said: “I couldn’t grieve until I saw him. Until then I had hoped.
“They told me to prepare for the smell in the room because his body had been outside for a while in the hot weather.
“That was the furthest thing from me. I wanted to hold and hug him one last time.
“Andrew was incredibly kind and caring. He was a self-made mechanic and so loved by all of us, his sisters and niece and stepfather.’
Instead of a traditional funeral service, Nora and her family held a memorial service in his name and invited Andrew’s friends who were battling homelessness and addiction.
She added: “I hope sharing this picture will influence addicts, but most of all I hope the rest of us stop walking blind.
“I never thought heroin and fentanyl would be as prevalent in my community as they are. It’s an epidemic.”